Lifestyle changes and medications can lower high triglycerides
BY DR. KOMOROFF Universal Uclick
Friday, September 21, 2012
9/21/12 at 4:51 AM
Dear Doctor K: I recently had my cholesterol checked, and it turns out I have high triglyceride levels. What can I do about it?
Dear Reader: A "cholesterol test" really measures three different kinds of cholesterol and one other type of fat, triglycerides. Triglycerides are a type of fat that circulates in your blood. High triglycerides increase your risk for pancreatitis, or inflammation of the pancreas. They also increase your risk for heart disease and for stroke.
Here's how triglyceride levels are categorized:
If you have elevated triglycerides , you should take steps to lower them. Start with lifestyle changes such as a healthy diet, exercise and weight control. Cutting back on sugar-sweetened foods and beverages can be especially effective.
- Normal: less than 150 milligrams per deciliter (mg/dL)
- Borderline high: 150 to 199 mg/dL
- High: 200 to 499 mg/dL
- Very high: 500 mg/dL and above
If lifestyle changes fail, therapy will depend on the cause of your high triglycerides and their severity. For example, certain people have an inherited tendency for high triglycerides that does not seem to increase the risk of heart disease. In this case, triglycerides levels may not need to be treated.
High triglyceride levels may also be caused by obesity or diets high in saturated fat. Illnesses such as diabetes, chronic kidney disease, underactive thyroid or liver disease can increase triglyceride levels. People who drink a lot of alcoholic beverages, even if they don't get liver disease, tend to have high triglycerides. Finally, certain medications can sometimes increase triglyceride levels: estrogen, tamoxifen, retinoid medicines, beta blockers, and medicines that suppress the immune system are examples.
Statins effectively lower triglyceride levels. Another option is a niacin or a fibrate. Fibrates such as gemfibrozil (Lopid) reduce the production of triglyceride in the liver. Moderate doses of a statin and a triglyceride-lowering drug may also be combined.
Write Dr. K at www.AskDoctorK.com or c/o Universal Uclick, 1130 Walnut, Kansas City, MO 64106